By Katherine Harmon
(Click here for the original article)
Cholesterol-lowering statins have been credited with preventing countless heart attacks among at-risk adults. More than 20 million U.S. adults now take statins daily, making them some of the top-selling drugs of all time. Recent research, however, has indicated that they might sometimes contribute to cognitive problems, such as confusion and memory loss. And new findings suggest that they might also be to blame for additional fatigue.
The new study followed 1,016 healthy adults, who were randomly assigned to take 20 milligrams of Zocor (simvastatin), 40 milligrams of Pravachol (pravastatin)—both relatively low doses—or a placebo every evening before bed for six months. At the end of the study period, they were asked to rate their energy levels and how they felt after exercising. Those who were taking the statins were more likely to report lower overall energy and more fatigue with exertion than those who had been randomized to the placebo. The findings were reported online June 11 in Archives of Internal Medicine.
“Occurrence of this problem was not rare—even at these doses,” Beatrice Golomb, of the Department of Medicine at University of California, San Diego, and co-author of the study, said in a prepared statement. Subjects taking the Zocor ended up with the lowest cholesterol but were more likely to report decreased energy. The effect was more common in women, she noted, with 40 percent of women reporting either this lower energy or more fatigue with exertion while taking the daily Zocor dose.
“Energy is central to quality of life,” said Golomb, who also worked on earlier research linking statins to cognitive impairments. “Exertional fatigue not only predicts actual participation in exercise, but lower energy and greater exertional fatigue may signal triggering of mechanisms by which statins may adversely affect cell health.”
Although the results will need to be replicated in larger trials, the researchers note that the findings should remind doctors and patients that it is important to weigh the pros and cons of starting on statins. Statins have also been noted to cause muscle and joint pain, nausea and other digestive problems. And the Mayo Clinic recommends other lifestyle actions to lower the risk of heart disease, including managing stress, exercising for half an hour a day, consuming a healthful diet and quitting smoking.